Alert archive / Kansas / Severe Thunderstorm Warnings in 1997

Severe Thunderstorm Warning 48, NWS Wichita, KS

May 17, 1997McPherson County, Kansas

NWS Wichita, KS issued this severe thunderstorm warning at May 17, 1997, 4:40 PM CDT for McPherson County, Kansas. It was in force for 60 min. 1 report came from inside the area while it was in force.

The area

The counties it named, with what was reported inside it.

The facts

Issued
May 17, 1997, 4:40 PM CDT (21:40 UTC)
Expired
May 17, 1997, 5:40 PM CDT
In force
60 min
Issued by
NWS Wichita, KS
Area
Whole counties

County McPherson County, KS

The radar

The Wichita radar (KICT), 84 km from the middle of the area, began a volume at 21:40 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
May 17, 5:00 PM CDTHail 1Mc Pherson, KS

NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.

The watch it was issued in

The SPC watch in force over the same counties when this warning went out.

IssuedProductOfficeLasted
May 17, 3:45 PM CDTSevere Thunderstorm WatchSPC6 hr

The nearest sounding before it

Topeka, KS (KTOP), launched 12:00Z, 9.7 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Topeka, KS at 12:00Z on 1997-05-17Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 107 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Topeka, KS at 12:00Z on 1997-05-17The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 255 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
107 J/kg
Mixed-layer CIN
-414 J/kg
Mixed-layer LCL
1336 m above ground
0-6 km bulk shear
42 kt
0-1 km storm-relative helicity
255 m²/s²
0-3 km storm-relative helicity
258 m²/s²
Significant tornado parameter
0.0
Supercell composite
-0.1

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
TTAA00 KICT 172142 RRA
SVRICT
KSC113-172230-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE WICHITA KS
440 PM CDT SAT MAY 17 1997

* SEVERE THUNDERSTORM WARNING FOR
  MCPHERSON COUNTY - CENTRAL KANSAS

* UNTIL 540 PM CDT
 
* SOME TOWNS AFFECTED
    MARQUETTE
    LINDSBORG

* AT 440 PM RADAR INDICATED A SEVERE THUNDERSTORM NEAR MARQUETTE OR
  14 MILES NW OF MCPHERSON MOVING NORTHEAST AT 25 MPH.

IF YOU ARE IN THE PATH OF THPIS STORM...BE PREPARED FOR WINDS IN
EXCESS OF 55 MPH AND HAIL UP TO ONE INCH IN DIAMETER.  IF YOU ARE
CAUGHT OUTSIDE...MOVE TO AN INDOOR SHELTER IMMEDIATELY.


CHANCE

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Wichita, KS wrote its last area forecast discussion before this severe thunderstorm warning went out at May 17, 3:31 PM CDT, 1 hour 9 minutes earlier.

Area forecast discussion, May 17, 3:31 PM CDT, 1 hour 9 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVCE WICHITA KS
330 PM CDT SAT MAY 17 1997

...SHORT TERM...
OBVIOUS CONCERN IN SHORT TERM IS CHC FOR TSRA. 18Z SFC MAP INDICATES
AN E-W BOUNDARY FROM NW TO NC KANSAS...WITH N-S TROF ACROSS WESTERN
KANSAS. VERY JUICY AIR IN PLACE WITH DWPTS INTO THE MID 60S IN SC/SE
ZONES. ONLY THING LACKING IS A TRIGGER...AND WATER VAPOR SAT
PIX/PROFILERS DO SHOW A WEAK SHORTWAVE ACROSS W NE/W KANSAS WHICH
MODELS AGREE ON SHIFTING EAST ACROSS NC/NE KANSAS THIS EVENING. ETA
IS A TOUCH SLOW WITH THIS FEATURE. THIS SHORTWAVE SHOULD BE ENOUGH
TO ELIMINATE CAP AND TRIGGER SCT TSRA IN CENTRAL KANSAS.  LOW LEVEL
BOUNDARIES/UPPER SUPPORT REMAIN NORTH OF SC/SE ZONES...BUT WITH LOBE
OF UPPER VORT PASSING THROUGH SC KANSAS WILL LEAVE MENTION OF SCT
TSRA HERE. IN SE KANSAS...HOWEVER...ANY VORT LOBE THAT PASSES
THROUGH HERE WILL BE WELL AFTER SUNSET...THUS WILL LEAVE DRY
FORECAST IN PLACE HERE.

WILL HAVE TO KEEP CLOSE WATCH ON TSRA DEVELOPMENT IN CNTRL/SC KANSAS
AS ADAP INDICATES LI/S FROM -8 TO -10 AND MODIFIED SOUNDINGS SHOW
CAPES APPROACHING 4000 J/KG. WITH WBZ VALUES BLO 9000 FT...LARGE
HAIL APPEARS TO BE THE BIGGEST SVR THREAT. AS FOR TEMPS...LOW LEVEL
MOISTURE AXIS REMAINS IN PLACE AND WITH TIGHTENING PRES GRADIENT
A WARM AND MUGGY NIGHT IS ON TAP AND WARMER FWC NUMBERS WILL BE THE
WAY TO GO.

HYSELL

...LONG TERM...
CDFNT CRSG NRN MT PROGD BY ALL MDLS TO SWEEP SE ACRS C PLNS RCHG ABT
A TOP-HUT-DDC LN ARND 18Z. FNT TO COLLIDE W/ DPNG MSTR LYR THRU H85
WHR DWPTS TO INCR TO 10-14C RANGE & KI'S OF >40 BY THAT TM. POPS TO
BE HIT HARDEST THESE SXNS W/ "LKLY" IN ORDER...SPCLY W/ FRLY WK H7
S/W CRSG RGN INDUCING ADT'L UVV'S OVR ERN 1/3 ST. TEMPS TO GET FRLY
WM START SC & SE SXNS AS & SUCH WL STICK W/ MID 80S ACRS SC & SE KS
& SLGTLY UNDERCUT FAN BY ABT 1 CAT C SXN WHR RESPONDANT NRLY COMP TO
PUT CLAMPS ON TEMP INCR. WL CONT LKLY/CAT POPS ACRS SC & SE SXNS SUN
NGT AS ABNDNT MSTR RMNS IN PLACE ACRS THESE SXNS & LKLY POPS C SXN
AS WRAP-ARND SHRA TO OVRSPRD THIS SXN. MRKD TGTNG OF SW/W GRAD WAR-
RANTS INCRSG WNDS SUN MRNG ACRS THE BOARD. GRAD SLACKENS C SXN & WL
WORD ACRDGLY. MUCH COOLER WX PICTURED MST SXNS MON...SPCLY C SXN...
AS H85 TEMPS PLUNGE SOME 15C AS TGT H85 THRML GRAD INVADES CWA.
ES

RSL  061/080 048/058     04346
SLN  063/082 050/060     04346
HUT  063/087 053/067     04377
ICT  064/087 055/069 048 04377
CNU  066/088 058/073     04188

In the hours before

Special weather statement, May 17, 11:02 AM CDT, 5 hours 38 minutes before
KSZ032-033-047>053-067>072-083-091>096-098>100-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KANSAS
1102 AM CDT SAT MAY 17 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

MOSTLY SUNNY SKIES TODAY WILL HELP PUSH TEMPERATURES WELL INTO THE
80S WITH SOME ISOLATED 90 DEGREES READINGS LIKELY IN CENTRAL AND
SOUTH CENTRAL KANSAS. MEANWHILE...SOUTHERLY WINDS HAVE USHERED IN
MOIST AIR INTO THE REGION WITH DEW POINT TEMPERATURES REACHING INTO
THE LOWER 60S. AS A RESULT...AN UNSTABLE AIR MASS EXISTS OVER THE
AREA.

LATE THIS MORNING...A TROUGH OF LOW PRESSURE WAS LOCATED ACROSS
CENTRAL KANSAS. ALTHOUGH THIS TROUGH IS EXPECTED TO WEAKEN...IT
STILL COULD ACT AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT. ALSO
...AN UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE WESTERN HIGH
PLAINS WILL PUSH EAST INTO CENTRAL KANSAS BY THIS EVENING. ALL OF
THESE FACTORS WILL HELP BRING THE CHANCE FOR SCATTERED
THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS. THE STORMS WILL THEN MOVE SOUTHEAST THROUGH
THE EVENING.

A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF
INTERSTATE 70. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS LATE THIS AFTERNOON INTO THIS EVENING.

THOSE PLANNING ANY OUTDOOR ACTIVITIES THIS EVENING WILL WANT TO KEEP
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ADDITIONAL
INFORMATION.

HYSELL
Special weather statement, May 17, 11:03 AM CDT, 5 hours 37 minutes before
KSZ032-033-047>053-067>072-083-091>096-098>100-180600-

HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE WICHITA KANSAS
1102 AM CDT SAT MAY 17 1997

THIS OUTLOOK PERTAINS TO THE FOLLOWING COUNTIES IN CENTRAL KANSAS:
BARTON      COWLEY      HARVEY      MARION      RENO     SEDGWICK
ELLSWORTH   KINGMAN     MCPHERSON   RUSSELL     SUMNER   CHASE
HARPER      LINCOLN     RICE        SALINE      BUTLER

AND IN SOUTHEAST KANSAS:
ALLEN       ELK         LABETTE     NEOSHO      WOODSON
CHAUTAUQUA  GREENWOOD   MONTGOMERY  WILSON

SYNOPSIS:

MOSTLY SUNNY SKIES TODAY WILL HELP PUSH TEMPERATURES WELL INTO THE
80S WITH SOME ISOLATED 90 DEGREES READINGS LIKELY IN CENTRAL AND
SOUTH CENTRAL KANSAS. MEANWHILE...SOUTHERLY WINDS HAVE USHERED IN
MOIST AIR INTO THE REGION WITH DEW POINT TEMPERATURES REACHING INTO
THE LOWER 60S. AS A RESULT...AN UNSTABLE AIR MASS EXISTS OVER THE
AREA.

LATE THIS MORNING...A TROUGH OF LOW PRESSURE WAS LOCATED ACROSS
CENTRAL KANSAS. ALTHOUGH THIS TROUGH IS EXPECTED TO WEAKEN...IT
STILL COULD ACT AS A FOCAL POINT FOR THUNDERSTORM DEVELOPMENT. ALSO
...AN UPPER LEVEL AREA OF LOW PRESSURE ACROSS THE WESTERN HIGH
PLAINS WILL PUSH EAST INTO CENTRAL KANSAS BY THIS EVENING. ALL OF
THESE FACTORS WILL HELP BRING THE CHANCE FOR SCATTERED
THUNDERSTORMS DEVELOPING LATE THIS AFTERNOON ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS. THE STORMS WILL THEN MOVE SOUTHEAST THROUGH
THE EVENING.

A FEW OF THESE STORMS COULD PRODUCE LARGE HAIL AND DAMAGING WINDS.
THE GREATEST THREAT FOR SEVERE WEATHER WILL BE ALONG AND NORTH OF
INTERSTATE 70. SPOTTER ACTIVATION MAY BE REQUIRED ACROSS CENTRAL AND
SOUTH CENTRAL KANSAS LATE THIS AFTERNOON INTO THIS EVENING.

THOSE PLANNING ANY OUTDOOR ACTIVITIES THIS EVENING WILL WANT TO KEEP
TUNED TO NOAA WEATHER RADIO OR YOUR LOCAL MEDIA FOR ADDITIONAL
INFORMATION.

HYSELL

The office that day

Everything else NWS Wichita, KS issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 17, 4:18 PM CDTSevere Thunderstorm WarningICTEllsworth62 min
May 17, 5:07 PM CDTSevere Thunderstorm WarningICTSaline63 min
May 17, 6:59 PM CDTSevere Thunderstorm WarningICTHarvey66 min

Nearby

Severe Thunderstorm Warnings in Kansas, 1997Every severe thunderstorm warning in 1997

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.